Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 28, 2017, 9:10 PM EDT for Jefferson County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2017, 9:10 PM EDT (01:10 UTC)
- Expired
- Apr 28, 2017, 9:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Jefferson County, IN
The radar
The Louisville radar (KLVX), 111 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 419 m²/s²
- 0-3 km storm-relative helicity
- 848 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
509
WUUS53 KLMK 290110
SVRLMK
INC077-290145-
/O.NEW.KLMK.SV.W.0129.170429T0110Z-170429T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
910 PM EDT FRI APR 28 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northeastern Jefferson County in south central Indiana...
* Until 945 PM EDT
* At 910 PM EDT, a severe thunderstorm was located near Vernon,
moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Dupont, Middlefork, Belleview, Canaan, Bryantsburg and
Barbersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 8521 3885 8553 3888 8556 3888 8554
3890 8554 3891 8553 3891 8520
TIME...MOT...LOC 0110Z 260DEG 34KT 3893 8554
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
EBW1 follow-up statement
100
WWUS53 KLMK 290143
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
943 PM EDT FRI APR 28 2017
INC077-290153-
/O.EXP.KLMK.SV.W.0129.000000T0000Z-170429T0145Z/
Jefferson IN-
943 PM EDT FRI APR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
WILL EXPIRE AT 945 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 200 AM EDT for south central
Indiana.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3886 8521 3885 8553 3888 8556 3888 8554
3890 8554 3891 8553 3891 8520
TIME...MOT...LOC 0143Z 260DEG 34KT 3898 8517
$$
EBWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 8:34 PM EDT, 36 minutes earlier.
Area forecast discussion, Apr 28, 8:34 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
834 PM EDT Fri Apr 28 2017
.Forecast Update...
Issued at 833 PM EDT Fri Apr 28 2017
Cap held strong this afternoon and evening, and the overall threat
for severe weather is somewhat diminishing. Mesoanalysis shows
the best moisture convergence up along the front over southern
Indiana into southern IL and seeing steady increase in coverage of
showers and storms along this axis. As a result, think the focus
is shifting to a heavy rain threat in the area with an outside
shot at some gusty or even localized damaging winds or hail.
Biggest question will be whether this convection is able to get a
cold pool surge back south further into our CWA overnight, or
whether continued southerly flow south of the boundary will
continue to push it north. Think the most likely scenario will
have it make some eastward progress, but not to the degree that
latest hi-res data suggests. Due to the uncertainty, and still
having potential for training storms through the the overnight,
will leave Flash Flood Watch as is. Updated the ZFP to remove some
of the wind, hail, Tor wording and will focus mainly on heavy
rain potential.
&&
.Short Term...(This evening through Saturday night)
Issued at 215 PM EDT Fri Apr 28 2017
...Severe Storms Forecast for Late this Afternoon through Tonight...
Have a nice clear slot over southern KY early this afternoon,
allowing for a nice pocket of instability for the warm front that's
lifting quickly northward now to take advantage of. Expect storms to
start developing in the next hour or two with an increase in
coverage especially along the front this evening. Forecast soundings
continue to increase confidence in supercells developing in this
environment, with large hail and damaging winds and a tornado
threat, especially along the warm front. This evening, NCAR ensemble
0-3 km storm relative helicity was over 300 m2/s2 with 0-1 km shear
vectors around 40 knots, indicative of good low-level rotation
potential. These values would satisfy a local study on potential for
tornadoes developing within supercells.
Tonight, we could see a brief break in precip before they redevelop
again as a low-level jet focuses convergence somewhere over or just
north of the Ohio River. This new development and its potential
persistence was the main reason a Flash Flood Watch was issued
earlier today. Precipitable waters in the 1.7-2 inch range will make
for very heavy rains coming out of these storms, so rainfall totals
around 3 inches are possible, if not a little more, over the watch
area by this time tomorrow.
By late morning Saturday, we should see those rains taper off,
especially as the warm frontal boundary looks to lift a little
farther north. By afternoon, we should get another pool of surface-
based CAPE. Near record temperatures are forecast for highs, and
even warm lows (see Climate section below). A cap should be in place
tomorrow though, that will keep most from taking advantage of it.
The GFS and WRF-ARW are the only models showing any QPF in our area.
Some of the better performing models for rain chances the last few
months would argue for a narrow stripe of isolated to scattered
storms across our northern counties in Indiana (i.e., Dubois to
Jefferson) and a secondary isolated area over Lake Cumberland.
&&
.Long Term...(Sunday through Friday)
Issued at 215 PM EDT Fri Apr 28 2017
...Another Round of Heavy Rain and Some Severe Potential Late
Sunday...
After another warmer morning Sunday, again potential breaking warm
min records, we should be dry for most of the day. Models are in
pretty good agreement on this scenario, bringing in storms ahead of
a north/south-oriented cold front Sunday night. Given another near
record warm day, these storms should have plenty of available
instability to allow for strong to severe potential at least in the
evening hours, perhaps late into the overnight as well. Precipitable
water levels once again will surge into the 1.7-2 inch range, so
another round of flash flooding is possible.
Monday looks like a chillier day, as a large upper low moves into
the Great Lakes. We'll have southwest winds, but much lower low-
level thicknesses, to bring temperatures to below normal for highs.
The cooler weather likely will persist most of the week, as that
upper low slowly heads northeast and then gets replaced by another
meridional trough for late week. We may see some cool precip with
this transition from mid to late week. Did not make any changes to
the blended forecast for now.
&&
.Aviation...(00Z Issuance)
Issued at 742 PM EDT Fri Apr 28 2017
Convective activity has been held in check by a capping inversion,
so will continue to mention SHRA activity with a few thunderstorms
in the VC of SDF/BWG through the evening hours. Outside of any T-
storms, VFR will prevail with a steady S wind.
Biggest question for the overnight will be whether a line of
convection that sets up north of the Ohio River will have enough of
a cold pool push to make it back toward SDF. Warm frontal boundary
is already north of the area so storms would have to get organized
pretty well to push back into the terminal. Given good support of
this scenario occurring from hi-res models, will introduce prevailing
t-storm mention at SDF after 07Z, where a few hour period of heavy
rain would be possible. Overall confidence is low, but it could have
an impact if it occurs.
Either way, conditions should improve around or just after sunrise
with a steady S wind and Sct-Bkn clouds around 4 K feet.
Elsewhere at BWG/LEX, staying more optimistic that these sites will
see little more than scattered shower and t-storm activity through
the evening, before dry conditions take hold overnight. LEX could be
close enough to the boundary in the pre-dawn hours to warrant VCTS
mention, but will otherwise be dry by mid to late morning on
Saturday.
&&
.Hydrology...
Issued at 1100 AM EDT Fri Apr 28 2017
Heavy rain is expected over the weekend over much of the middle
Ohio Valley. Between two to five inches of rain are expected along
the Ohio River over the next 72 hours, with the heavier amounts in
the west. This will lead to quick rises on all stream and rivers in
the area with minor flooding possibily in the Green, Rough, and
Muscatatuck basins. In addition, heavy rain tonight could lead
to flash flooding in parts of southern Indiana and northern
Kentucky. If you live in a flood prone area, watch water levels
closely this weekend.
&&
.Climate...
Issued at 830 AM EST Fri Apr 28 2017
Temperature and rainfall records for the weekend:
4/29 Warm L 4/29 Record H 4/30 Warm L 4/30 Record H
Louisville 67 (1951) 89 (1899) 70 (1899) 91 (1894)
Lexington 67 (1899) 86 (1899) 70 (1899) 91 (1942)
Bowling G. 67 (1899) 91 (1894) 68 (1899) 92 (1942*)
Frankfort 63 (1899) 89 (1914) 66 (1910) 91 (1942)
4/29 Rainfall 4/30 Rainfall
Louisville 2.02" (1927) 2.37" (1983)
Lexington 1.31" (2014) 3.21" (1909)
Bowling G. 2.40" (1912) 3.00" (1911)
Frankfort 2.20" (2002) 2.62" (1909)
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Saturday morning for INZ076>079-083-
084-089>092.
KY...Flash Flood Watch through Saturday morning for KYZ023>025-
029>038.
&&
Update...BJS
Short Term...RJS
Long Term...RJS
Aviation...BJS
Hydrology......CMC
Climate...RJSHazardous weather outlook, Apr 28, 8:16 PM EDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 816 PM EDT Fri Apr 28 2017 KYZ026>028-039>043-045>049-053>057-061>067-070>078-081-082-300030- Ohio-Grayson-Hardin-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard- Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Hartford, Leitchfield, Elizabethtown, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 816 PM EDT Fri Apr 28 2017 /716 PM CDT Fri Apr 28 2017/ This hazardous weather outlook is for portions of Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are expected to develop and become numerous later this evening along a warm front. Any storm that develops will have the potential to produce locally heavy rainfall along with lightning and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms are forecast through the weekend. The environment again could support strong to severe thunderstorms. Right now the best time frames for thunderstorm activity looks to be Sunday late afternoon through Sunday night. The main threats with any severe storms this weekend with be damaging winds and hail. Also repeated rounds of storms with high rainfall rates may create some flooding issues. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report wind, hail of any size, and instances of flooding today through the weekend. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ023>025-029>038-300030- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Bullitt-Oldham-Trimble-Henry- Shelby-Franklin-Spencer- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, and Taylorsville 816 PM EDT Fri Apr 28 2017 /716 PM CDT Fri Apr 28 2017/ ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are expected to develop and become numerous later this evening along a warm front. Any storm that develops will have the potential to produce locally heavy rainfall along with lightning and gusty winds. Areas that receive repeated storms with high rainfall rates may develop flooding issues tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms are forecast through the weekend. The environment again could support strong to severe thunderstorms. Right now the best time frames for thunderstorm activity looks to be Sunday late afternoon through Sunday night. The main threats with any severe storms this weekend with be damaging winds and hail. Also repeated rounds of storms with high rainfall rates may create some flooding i .SPOTTER INFORMATION STATEMENT... Spotters are asked to report wind, hail of any size, and instances of flooding today through the weekend. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BJS
In the hours before
Local storm report, Apr 28, 5:42 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
542 PM EDT FRI APR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 SSE NEW PEKIN 38.49N 86.01W
04/28/2017 E0.88 INCH WASHINGTON IN PUBLIC
VIA TWITTER REPORT.
&&
DMSpecial weather statement, Apr 28, 9:00 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
900 PM EDT FRI APR 28 2017
INZ076>078-290145-
Orange-Washington-Scott-
900 PM EDT FRI APR 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SCOTT...
SOUTHEASTERN ORANGE AND SOUTHERN WASHINGTON COUNTIES...
At 900 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Salem to 7 miles south of
Paoli. Movement was east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Salem, Vienna, Blue River, New Pekin, Hardinsburg, Livonia, Trotter
Crossing, Underwood, Shorts Corner and Martinsburg.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3867 8566 3860 8574 3860 8579 3856 8582
3856 8585 3855 8585 3855 8587 3852 8587
3852 8588 3850 8589 3850 8596 3849 8596
3849 8599 3844 8599 3843 8650 3861 8624
TIME...MOT...LOC 0100Z 261DEG 35KT 3859 8622 3845 8644
EBWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 9:00 PM EDT | Special Weather Statement | LMK | Washington | 45 min |
| Apr 28, 9:23 PM EDT | Special Weather Statement | LMK | Dubois | 52 min |
| Apr 28, 9:41 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Orange | 34 min |
| Apr 28, 10:14 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Orange | 31 min |
| Apr 28, 10:15 PM EDT | Flash Flood Warning | LMK | Dubois | 4 hr |
| Apr 28, 10:39 PM EDT | Severe Thunderstorm Warning | LMK | Crawford | 36 min |
| Apr 28, 10:45 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison, Orange, Washington | 30 min |
| Apr 28, 11:00 PM EDT | Areal Flood Advisory | LMK | Crawford, Dubois, Harrison, Orange, Washington | 4 hr |
| Apr 28, 11:07 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Perry | 23 min |
| Apr 28, 11:30 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison, Perry | 30 min |
| Apr 28, 11:49 PM EDT | Special Weather Statement | LMK | Clark | 26 min |
| Apr 28, 11:58 PM EDT | Severe Thunderstorm Warning | LMK | Clark | 24 min |
| Apr 29, 12:04 AM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Harrison, Washington | 26 min |
| Apr 29, 12:11 AM EDT | Flash Flood Warning | LMK | Crawford, Dubois, Harrison, Orange, Washington | 4 hr |
| Apr 29, 12:19 AM EDT | Severe Thunderstorm Warning | LMK | Crawford, Orange, Perry | 26 min |
| Apr 29, 12:38 AM EDT | Areal Flood Advisory | LMK | Clark, Floyd, Harrison | 4 hr |
| Apr 29, 12:54 AM EDT | Flash Flood Warning | LMK | Clark, Floyd, Harrison, Washington | 4 hr |
| Apr 29, 1:34 AM EDT | Areal Flood Advisory | LMK | Crawford, Floyd, Harrison, Perry | 6 hr |
| Apr 29, 2:15 AM EDT | Areal Flood Warning | LMK | Dubois | 6 hr |
| Apr 29, 4:19 AM EDT | Areal Flood Warning | LMK | Crawford, Harrison, Orange, Perry, Washington | 6 hr |
| Apr 29, 4:54 AM EDT | Areal Flood Warning | LMK | Clark, Floyd, Harrison | 6 hr |
| Apr 29, 4:57 AM EDT | Severe Thunderstorm Warning | LMK | Dubois | 33 min |
| Apr 29, 6:28 AM EDT | Severe Thunderstorm Warning | LMK | Dubois, Orange, Washington | 32 min |
| Apr 29, 7:15 AM EDT | Severe Thunderstorm Warning | LMK | Clark, Scott, Washington | 30 min |
| Apr 29, 7:40 AM EDT | Severe Thunderstorm Warning | LMK | Clark, Jefferson, Scott | 50 min |
| Apr 29, 7:58 AM EDT | Areal Flood Warning | LMK | Dubois | 6 hr |
| Apr 29, 10:04 AM EDT | Areal Flood Warning | LMK | Crawford, Harrison, Orange, Perry, Washington | 6 hr |
| Apr 29, 10:16 AM EDT | Areal Flood Warning | LMK | Clark, Floyd, Harrison | 3 hr |
| Apr 29, 2:43 PM EDT | River Flood Warning | LMK | Harrison, Washington | 15 hr |
| Apr 29, 3:17 PM EDT | Flash Flood Watch | LMK | Clark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more | 38 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.